South Dakota, 2011

Flooding in South Dakota, September 1 to 17, 2011

September 1 to 17, 2011 · NWS ABR · 2 events in 2 counties and zones

Releases on the Oahe Dam north of Pierre continued to decrease in September allowing the Missouri River at Pierre to continue to fall. The river finally fell to below the flood stage of 13 feet on September 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Releases on the Oahe Dam north of Pierre continued to decrease in September allowing the Missouri River at Pierre to continue to fall. The river finally fell to below the flood stage of 13 feet on September 17th. The historic flooding began in late May and caused extensive damage to roads and structures in the Pierre and Fort Pierre areas and south. See the previous months from May through August for more information on the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 7:32 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 31, 7:32 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
832 PM CDT WED AUG 31 2011

.UPDATE...
BACKED OFF SOME ON POPS ACROSS THE AREA TONIGHT. SHOWERS AND
THUNDERSTORMS CURRENTLY MOVING INTO WESTERN NORTH DAKOTA LOOK AS
THOUGH THEY WILL STAY NORTH OF THE ABR CWA...BUT MAY SEE A FEW
SKIRT THE SOUTH AS ANOTHER AREA OF PRECIPITATION APPROACHES FROM
THE SOUTHWEST. NO CHANGES MADE TO WINDS OR TEMPERATURES AT THIS
TIME. NEW AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
PCPN CHANCES THROUGH THE SHORT TERM WILL BE THE MAIN FORECAST
CHALLENGE.

AN AREA OF LOW PRESSURE OVER EASTERN MONTANA WILL LIFT
NORTHEASTWARD TONIGHT. DECENT ML-CAPE VALUES ALONG WITH WEAK SHEAR
COULD RESULT IN CONVECTIVE DEVELOPMENT LATER THIS EVENING AND
TONIGHT. CU IS DEVELOPING NEAR KPHP AND NEAR THE BLACK HILLS.
HOWEVER H7 TEMPS ARE WARMING TO AROUND +14C. THE CAP SHOULD BE
WEAKER OVER THE NW CWA WHICH APPEARS TO BE THE BETTER LOCATION FOR
CONVECTION AFTER 0Z. HAVE INCREASED POPS IN THE NW AFTER 0Z TO
ACCOUNT FOR THE WEAKER CAP.

MOST OF THURSDAY SHOULD BE DRY AS AN AREA OF HIGH PRESSURE BUILDS
INTO THE REGION. THIS HIGH PRESSURE WILL BRING DRIER AIR INTO THE
REGION WITH BL DEW POINTS DROPPING FROM UPPER 60S...ON THURSDAY TO
THE LOWER 60S BY 0Z SATURDAY. WITH THE DECREASE IN MID LEVEL
MOISTURE...THE COLD FRONTAL PASSAGE PROGGED IN THE MODELS ON
THURSDAY/THURSDAY NIGHT WILL LIKELY PASS THROUGH WITH LITTLE
CONVECTION. WILL DECREASE THE MENTION OF THUNDER ON THURSDAY
NIGHT...ESPECIALLY IN THE NORTHERN CWA WHERE THERE IS LITTLE
INSTABILITY.

ANOTHER HIGH PRESSURE WILL SETTLE OVER THE REGION ON FRIDAY AND
FRIDAY NIGHT. THIS HIGH PRESSURE WILL ALSO BRING DRY CONDITIONS
FOR MOST LOCATIONS. HOWEVER WEAK RETURN FLOW MAY RESULT IN
THUNDERSTORMS ALONG THE MISSOURI RIVER AFTER 0Z SATURDAY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE MID LEVEL FLOW PATTERN ACROSS THE CONUS WILL FEATURE A
PROGRESSIVE YET DIGGING TROF INTO THE EASTERN CONUS THIS WEEKEND.
THE PASSAGE OF ENERGY WITH THAT TROF MAY SPARK SOME SHOWERS ON
SATURDAY...OTHERWISE IT LOOKS PRETTY DRY THROUGH MOST OF THE
PERIOD AS MID LEVEL RIDGING BUILDS ACROSS THE WESTERN CONUS FOR
THE LATTER PART OF THE PERIOD. TEMPERATURES SHOULD START OUT A BIT
BELOW NORMAL UNDER THE INFLUENCE OF CANADIAN AIR...BUT THEN TREND
TOWARD NORMAL AS HEIGHTS REBOUND AND THE BOUNDARY LAYER AIRMASS
MODIFIES.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT. SOME MVFR CIGS
COULD FORM OVER THE EASTERN CWA LATE IN THE OVERNIGHT
HOURS...POSSIBLY AFFECTING KABR/KATY. ISOLATED STORMS MAY ALSO
FORM OVERNIGHT AT KMBG/KABR/KPIR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...SD
LONG TERM...TDK
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 31, 3:16 AM CST, 20 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CDT WED AUG 31 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
416 AM CDT WED AUG 31 2011 /316 AM MDT WED AUG 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS COULD MOVE ACROSS THE FORECAST AREA OVERNIGHT
TONIGHT...HOWEVER SEVERE WEATHER IS UNLIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER SHOT OF LIGHT RAIN WITH OCCASIONAL THUNDER IS EXPECTED
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hughes

When
September 1, 12:00 AM CST to September 17, 7:00 AM CST
Where
Hughes County, 19.27 mi NW of Pierre to 14.88 mi NNW of Pierre
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.530, -100.650

Flood, Stanley

When
September 1, 12:00 AM MST to September 17, 7:00 AM MST
Where
Stanley County, 2.55 mi NE of Lacy to 4.88 mi E of Lacy
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.530, -100.650

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348326, 348327.